Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

September 8, 2021Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Sep 8, 2021, 1:45 PM EDT for Aiken County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2021, 1:45 PM EDT (17:45 UTC)
Expired
Sep 8, 2021, 2:30 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
50

County Aiken County, SC

The radar

The Columbia radar (KCAE), 82 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1685 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS82 KCAE 081745
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
145 PM EDT Wed Sep 8 2021
 
SCZ025-030-081830-
Aiken SC-Edgefield SC-
145 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of southeastern
Edgefield and northwestern Aiken Counties through 230 PM EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belvedere, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Aiken, North Augusta, Aiken Mall, USC Aiken, Citizens Park, Aiken 
Municipal Airport, Edgefield County Airport, Graniteville, 
Burnettown, Trenton, Poverty Hill, Murphys Estates, Ninety Nine 
Islands and Savannah Bluffs Heritage Preserve.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 0 and 25.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3384 8174 3355 8152 3343 8191 3346 8193
      3349 8199 3350 8199 3356 8205 3358 8208
TIME...MOT...LOC 1744Z 246DEG 10KT 3356 8194 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

CJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Sep 8, 12:51 PM EDT, 54 minutes earlier.

Area forecast discussion, Sep 8, 12:51 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1251 PM EDT Wed Sep 8 2021

.SYNOPSIS...
Ample moisture and instability across the area will result in
afternoon and evening showers and thunderstorms today. A cold
front will move through Thursday, with drier conditions
returning Friday lasting into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The axis of an upper level trough will be west of the area
today. This will provide some support for convection over the
forecast area, possibly enhanced by shortwave energy at times.
The surface front associated with the upper trough will remain
to our NW through the near term, but a prefrontal convergence
zone will trigger thunderstorm development in the afternoon.
PWAT values near 2 inches will also support showers and
thunderstorms. Given ample moisture, surface convergence and
weak upper level support, we expect numerous showers and
thunderstorms to develop this afternoon and linger into the
evening. However, the threat for severe weather appears low.
Boundary layer heating will be hampered by extensive cloud
cover, leading to a tall skinny CAPE profile. Mid level lapse
rates are weak as well. This setup would typically favor a
threat of isolated heavy rain but not widespread severe weather.
High temps today will be in the mid to upper 80s.

There will be a chance of rain throughout the night as the
surface front approaches the region. An upper level shortwave
may also increase the convective coverage outside of the
diurnally favored time period. The HREF ensemble members are
generally in agreement on keeping a few showers in the area even
though they differ in placement. With abundant moisture from
rainfall and mostly cloudy to overcast skies expected, lows
should be mild, near 70 degrees or in the low 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A trough and its associated cold front passes through the
region on Thursday. These features should keep the disturbance
in the Gulf of Mexico to our south and east limiting any
potential impacts. While the entire forecast area could see
showers and thunderstorms Thursday, PoPs decrease behind the
front from northwest to southeast meaning that the highest
rainfall amounts should be closer to the coast which will be the
last to clear out. Rainfall should end across our area by
Thursday evening. With unsettled weather in place during the
daytime hours, high temperatures should only manage to reach the
mid-eighties. Temperatures Thursday night will fall into the
lower to mid sixties. An extended period of dry weather begins
on Friday as the trough moves off the coast. Highs on Friday
should once again be in the mid-eighties with lows on Friday
night dropping into the lower sixties.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Dry conditions dominate the long term as ridging builds into
the region. Temperatures are expected to increase by a few
degrees each day with values reaching the lower nineties
regionwide on Monday. The moisture gradually increases during
the long term as well with muggy conditions returning early next
week. It appears that the rain chance will remain low until at
least mid-week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Ample moisture, surface convergence and weak upper level
support will support numerous showers and thunderstorms this
afternoon. There's a moderate chance of thunderstorms and
associated restrictions at all terminals this afternoon and into
the early evening. Winds will generally be out of the south-
southwest, 5-7 knots with some gusty winds in any thunderstorms
that develop.

A few showers and thunderstorms should linger overnight as a
front approaches from the NW. At this point convective coverage
appears to be low enough to remove mention of VCTS for the
overnight period. Models are showing deteriorating cigs
overnight. Ample low level moisture and a 20 kt LLJ would tend
to point to a low ceiling threat rather than fog. Extended
periods of MVFR ceilings appear likely at all TAF sites but
confidence is not as high in seeing IFR or LIFR conditions.
These restrictions may continue through portions of Thursday
morning, near the end of the TAF period.

EXTENDED AVIATION OUTLOOK...Possible restrictions from early
morning fog/stratus and diurnal convection continue Thursday.
Drier air moves in Friday and for the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 8, 3:57 AM EDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
357 AM EDT Wed Sep 8 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-090800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
357 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A few strong storms may be possible this afternoon along a weak
surface front. The main hazard would be strong wind gusts and
possibly some heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 1:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
145 PM EDT Wed Sep 8 2021

SCZ025-030-081830-
Aiken SC-Edgefield SC-
145 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of southeastern
Edgefield and northwestern Aiken Counties through 230 PM EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belvedere, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, North Augusta, Aiken Mall, USC Aiken, Citizens Park, Aiken
Municipal Airport, Edgefield County Airport, Graniteville,
Burnettown, Trenton, Poverty Hill, Murphys Estates, Ninety Nine
Islands and Savannah Bluffs Heritage Preserve.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 0 and 25.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 8174 3355 8152 3343 8191 3346 8193
      3349 8199 3350 8199 3356 8205 3358 8208
TIME...MOT...LOC 1744Z 246DEG 10KT 3356 8194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:10 PM EDTSevere Thunderstorm WarningCAELancaster50 min
Sep 8, 2:23 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick112 min
Sep 8, 3:47 PM EDTSpecial Weather StatementCAEFairfield, Kershaw43 min
Sep 8, 4:32 PM EDTAreal Flood AdvisoryCAEAiken118 min
Sep 8, 4:36 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster114 min
Sep 8, 4:57 PM EDTSpecial Weather StatementCAEChesterfield33 min
Sep 8, 5:39 PM EDTAreal Flood AdvisoryCAEChesterfield76 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.